Kentucky, 2007

Hail and Damaging Winds in Kentucky, May 2, 2007

May 2, 2007 · NWS JKL · 7 events in 5 counties and zones

A cold front moved slowly south across Eastern Kentucky during the afternoon and evening hours of May 2nd. Very moist, unstable air helped to produce severe thunderstorms over the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A cold front moved slowly south across Eastern Kentucky during the afternoon and evening hours of May 2nd. Very moist, unstable air helped to produce severe thunderstorms over the area. The plentiful moisture in the air, combined with the slow movement of the showers and thunderstorms, and produced very heavy rainfall. Numerous reports of large hail were received, along with several trees blown down due to severe thunderstorm winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at May 2, 3:53 PM EST, 12 minutes earlier.

Area forecast discussion, May 2, 3:53 PM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
453 PM EDT WED MAY 2 2007

.SHORT TERM.../TONIGHT THROUGH SATURDAY/...UPDATED

BOUNDARY CURRENTLY LIES ACROSS THE NORTHERN CWA. SCATTERED SHOWERS
AND THUNDERSTORMS HAVE DEVELOPED ACROSS THE CWA. THEY HAVE GENERALLY
BEEN SLOW MOVING AND DROPPED LOCALLY HEAVY RAIN. AT MID LEVELS...A
BLOCKING PATTERN IS IN PLACE WITH A RIDGE OF HIGH PRESSURE EXTENDING
FROM THE SOUTHEASTERN STATES INTO THE NORTHERN MS VALLEY AND TROUGHS
OVER THE WESTERN US AND ANOTHER OVER THE NORTHEASTERN US AND ADJACENT
MARITIME PROVINCES. MID LEVEL CLOSED LOW WAS NEARLY STATIONARY OVER
MO...WITH ANOTHER CLOSED LOW OVER NM.

THROUGH THE PERIOD...THE LOW NOW OVER MO WILL FILL AS IT TRIES TO GO
OVER THE RIDGE...WITH THE CURRENT NM LOW TRACKING TO THE MS RIVER
VALLEY BY 0Z SAT AND THEN INTO THE TN VALLEY/SOUTHERN APPALACHIANS BY
THE END OF THE PERIOD. THE FRONT WILL SETTLE INTO THE SOUTHERN HALF
OF THE CWA AND REMAIN CLOSE TO THAT LOCATION INTO SATURDAY.

THIS EVENING THROUGH THURSDAY..CONVECTION IS LARGELY DIURNALLY DRIVEN SO
EXPECT COVERAGE TO DECREASE DURING THE EVENING HOURS. HOWEVER...CELLS
WILL REMAIN SLOW MOVING AND COULD DROP LOCALLY HEAVY RAIN. TWO INCHES
COULD FALL LOCALLY IN ANY AREAS THAT EXPERIENCE MULTIPLE
THUNDERSTORMS. GFS AND WRF ARE IN GENERAL AGREEMENT IN TRACKING A
LEAD SW/V INTO THE OH VALLEY LATER TONIGHT AND EARLY ON THURSDAY.
THIS SHOULD LEAD TO CONVECTIVE DEVELOPMENT LATER TONIGHT...WITH A SFC
WAVE(S) DEVELOPING ALONG THE FRONT AND CONVECTION WORKING EAST ALONG
THE BOUNDARY ON THURSDAY. SOME LOCALLY HEAVY RAIN COULD FALL DURING
THIS TIME FRAME. CLOUDS AND PRECIP WILL HOLD TEMPS DOWN TO NEAR
NORMAL LEVEL THROUGH THE PERIOD. FORECAST SOUNDINGS ARE NEARLY MOIST
ADIABATIC WITH PW/S NEARLY 1.3 TO 1.5 INCHES OR ABOUT 175 TO 200
PERCENT OF NORMAL.

THURSDAY NIGHT INTO FRIDAY NIGHT...ADDITIONAL WAVES OF LOW PRESSURE
WILL MOVE EAST ALONG THE BOUNDARY ON THU NIGHT INTO FRI MORNING WITH
PERIODIC CHANCES FOR SHOWERS AND THUNDERSTORMS. AS THE NOW CLOSED LOW
OVER NM APPROACHES AS AN OPEN WAVE LATE FRIDAY...MORE ORGANIZED
SHOWERS AND THUNDERSTORMS WILL AGAIN BE POSSIBLE. THE REGION WILL BE
POSITIONED JUST TO THE WEST OF THE RIDGE AXIS AND STORMS SHOULD MOVE
NEARLY PARALLEL TO THE BOUNDARY...BOTH ARE FAVORABLE SO LOCALLY HEAVY
RAIN WILL FALL WHERE ANY TRAINING OF CELLS OCCURS...ESPECIALLY SINCE
PW/S ARE EXPECTED TO REMAIN HIGH THROUGH THIS PERIOD AS WELL.

IT IS STILL NOT CLEAR WHERE OR WHEN THERE IS A SIGNIFICANT THREAT
OVER THE NEXT FEW DAYS...AND CONFIDENCE IS NOT HIGH ENOUGH TO WARRANT
A WATCH AT THIS TIME. INITIALLY IT IS MORE OF AN ISOLATED FLASH FLOOD
THREAT AS IT HAS BEEN 5 TO 6 DAYS SINCE MANY AREAS EXPERIENCED
SIGNIFICANT RAINFALL. THE THREAT COULD INCREASE OR BECOME MORE
CERTAIN AS WHICH AREAS ARE MOST THREATENED...ONCE RAIN FALLS OVER MORE
OF THE AREA AND TIMING OF WAVES BECOMES MORE CERTAIN. HAVE CONTINUED
THE SPECIAL WEATHER STATEMENT ATTM AND HIGHLIGHTED IN THE HWO.

.LONG TERM.../SATURDAY NIGHT THROUGH WEDNESDAY/...UPDATED

OVERALL...MODELS ARE IN FAIR AGREEMENT. STRONG RIDGING BUILDS INTO
THE EASTERN CONUS AND WILL EFFECTIVELY END ANY CHANCE OF PRECIP
THROUGH MUCH OF THE EXTENDED PERIOD. SYSTEM OVER THE PLAINS BEGINS
TO TAKE AIM AT OUR AREA AT THE VERY END OF THE EXTENDED. HOWEVER...
TENDENCY WAS TO HOLD OFF AN EXTRA 24 HOURS OR SO WITH HIGHER POPS AS
SUGGESTED BY THE SLOWER SOLUTIONS ADVERTISED IN LATEST MODEL RUNS.
EXPECTATIONS ARE THAT WEDNESDAY WILL BE DRY WITH UPPER LEVEL RIDGING
PROVIDING A GOOD CAP TO CONVECTION. BUT WOUND UP CARRYING A SLIGHT
POP INTO WEDNESDAY AS FCST SOUNDINGS SUGGEST ENOUGH SFC INSTABILITY
WILL BE IN PLACE THAT AN ISOLD THUNDERSTORM OR TWO COULD NOT BE
RULED OUT. WITH SOUTHERLY GRADIENT WINDS PICKING UP LATE IN THE
PERIOD...PREFERRED MUCH WARMER TEMPS THAN MEX MOS GUIDANCE WHICH
APPEAR TO BE COMING IN WAY TOO COOL. ALSO...THIS HAS BEEN AN OBVIOUS
TREND FOR THE SPRING SEASON THUS FAR.
&&

.AVIATION.../18Z TO 18Z/

A COLD FRONT WILL DROP SOUTH INTO THE AREA TODAY AND THEN STALL.
SCATTERED SHOWERS AND THUNDERSTORMS ARE DEVELOPING ALONG AND JUST
AHEAD OF THE BOUNDARY. FRONT IS EXPECTED TO SINK SLOWLY SOUTHWARD
THROUGH THE AFTERNOON BEFORE STALLING OUT. THUS SHOWER ACTIVITY
SHOULD AFFECT MORE NORTHERN TERMINALS FIRST. TRIED TO TIME AN AREA OF
SHOWERS AND THUNDERSTORMS INTO THE KJKL AREA AROUND 18Z. JKL ASOS OBS
CURRENTLY PICKING UP LIGHTNING TO THE WEST. OTHERWISE...CONTINUED TO
USE A BLANKET VCTS TO COVER TSRA WHICH COULD OCCUR AT JUST ABOUT ANY
TIME FROM LATE AFTERNOON ON. IFR VISIBILITY WILL BE POSSIBLE IN THE
STRONGEST STORMS...BUT PREVAILING VFR CONDITIONS WILL BE MORE OF THE
RULE. DID TEMPO MVFR VISBIES WITH SHRA ACTIVITY...THEN AGAIN
OVERNIGHT WITH SOME FOG DEVELOPING AS A RESULT OF AFTERNOON AND EARLY
EVENING SHOWER ACTIVITY.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...JP
LONG TERM...RAY
AVIATION...RAY
Hazardous weather outlook, May 2, 3:17 PM EST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
417 PM EDT WED MAY 2 2007

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-031200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
417 PM EDT WED MAY 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THERE IS A POTENTIAL FOR THUNDERSTORMS TONIGHT. LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE...ESPECIALLY WHERE THUNDERSTORMS MOVE
REPEATEDLY OVER THE SAME AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A POTENTIAL FOR THUNDERSTORMS THURSDAY THROUGH SATURDAY.
THERE IS ALSO A POSSIBILITY THAT LOCALLY HEAVY RAINFALL COULD LEAD
TO ISOLATED FLASH FLOODING PROBLEMS THURSDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN REPORTS OF HEAVY RAIN OR FLOODING.

JP

In the hours before

Special weather statement, May 2, 1:42 PM EST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
242 PM EDT WED MAY 2 2007

KYZ079-021915-
PULASKI-
242 PM EDT WED MAY 2 2007

...A STRONG THUNDERSTORM TO AFFECT NORTH CENTRAL PULASKI COUNTY
THROUGH 315 PM EDT WEDNESDAY AFTERNOON...

AT 242 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PULASKI...
MOVING EAST AT 25 MPH.

THIS STORM WILL BE NEAR WOODSTOCK AROUND 250 PM EDT.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

RAY
Special weather statement, May 2, 2:10 PM EST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
310 PM EDT WED MAY 2 2007

KYZ120-021945-
PIKE-
310 PM EDT WED MAY 2 2007

...A STRONG THUNDERSTORM TO AFFECT WEST CENTRAL PIKE COUNTY THROUGH
345 PM EDT WEDNESDAY AFTERNOON...

AT 310 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES WEST OF
VIRGIE...MOVING EAST AT 20 MPH.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

RAY
Special weather statement, May 2, 2:27 PM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
327 PM EDT WED MAY 2 2007

KYZ119-021945-
MARTIN-
327 PM EDT WED MAY 2 2007

...A STRONG THUNDERSTORM AFFECTING NORTHERN MARTIN COUNTY THROUGH
345 PM EDT WEDNESDAY AFTERNOON...

AT 327 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER INEZ...MOVING
EAST AT 15 MPH.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

RAY
Special weather statement, May 2, 3:15 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
415 PM EDT WED MAY 2 2007

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-030500-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
415 PM EDT WED MAY 2 2007

...LOCALLY HEAVY RAINFALL POSSIBLE THIS EVENING THROUGH FRIDAY...

A FRONT WILL REMAIN NEARLY STATIONARY ACROSS EASTERN KENTUCKY THROUGH
FRIDAY. NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP OVER THE AREA DURING THIS TIME.

LIGHT WINDS ALOFT WILL RESULT IN SLOW MOVEMENT OF SHOWERS AND
STORMS...AND MULTIPLE ROUNDS OF SHOWERS AND STORMS COULD TRACK OVER
THE SAME LOCATIONS. THIS WOULD RESULT IN LOCALLY HEAVY RAINFALL...AND
A POTENTIAL FOR FLOODING. HOWEVER...AT THIS TIME...THERE IS LOW
CONFIDENCE IN WHEN OR WHERE THIS MIGHT OCCUR.

PERSONS IN EASTERN KENTUCKY SHOULD MONITOR LATER FORECASTS FOR
FURTHER UPDATES. IF THE THREAT FOR FLOODING RAINS INCREASES...A FLASH
FLOOD WATCH MAY NEED TO BE ISSUED. STAY TUNED TO NOAA WEATHER
RADIO...LOCAL RADIO AND TELEVISION MEDIA FOR FURTHER DETAILS OR
UPDATES. FOR MORE INFORMATION...VISIT OUR INTERNET WEB SITE AT
WEATHER.GOV/JACKSONKY.

JP
Special weather statement, May 2, 3:56 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
456 PM EDT WED MAY 2 2007

KYZ044-022130-
FLEMING-
456 PM EDT WED MAY 2 2007

...A STRONG THUNDERSTORM TO AFFECT FLEMING COUNTY THROUGH 530 PM EDT
WEDNESDAY AFTERNOON...

AT 456 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PECKS RIDGE...
MOVING SOUTHEAST AT 20 MPH.

THIS STORM WILL BE NEAR POPLAR PLAINS AROUND 510 PM EDT...WALLINGFORD
AROUND 515 PM EDT...HILLSBORO AROUND 520 PM EDT...RINGOS MILLS AROUND
525 PM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND PEA SIZED HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

PELTON

The radar

The Jackson,KY radar (KJKL), 96 km away, was scanning. The volume nearest the first event began at 21:05 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Fleming

When
May 2, 4:05 PM EST to 4:06 PM EST
Where
Fleming County, 2 mi SW of Craintown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.360, -83.806

Dime to quarter sized hail in the Hilltop community.

Hail, Fleming

When
May 2, 4:26 PM EST to 4:30 PM EST
Where
Fleming County, 1 mi W of Hillsboro
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.300, -83.668

Nickel size hail was reported.

Hail, Bell

When
May 2, 4:48 PM EST to 4:52 PM EST
Where
Bell County, 3 mi NE of Pineville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.801, -83.642

Hail, Menifee

When
May 2, 4:53 PM EST to 4:57 PM EST
Where
Menifee County, 1 mi N of Pomeroyton
Measured
1 in hail
Reported by
Public
Coordinates
37.885, -83.520

Quarter sized hail fell for about six minutes.

Thunderstorm Wind, Morgan

When
May 2, 5:23 PM EST to 5:27 PM EST
Where
Morgan County, Mize
Measured
53 kt (61 mph) estimated gust
Reported by
COOP Observer
Coordinates
37.870, -83.370

Several large limbs down. Limbs blocked one lane of the road.

Thunderstorm Wind, Magoffin

When
May 2, 5:58 PM EST to 6:02 PM EST
Where
Magoffin County, Salyersville
Measured
53 kt (61 mph) estimated gust
Reported by
County Official
Coordinates
37.750, -83.070

One tree down on Route 7 in Salyersville near the high school.

Hail, Magoffin

When
May 2, 6:08 PM EST to 6:12 PM EST
Where
Magoffin County, 1 mi ENE of Ivyton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.725, -82.963

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2007Every state in 2007This day in weather historyWarnings in Kentucky, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 24671, 24670, 24674, 24672, 24673, 24675, 24676.